Clinical Twisters: Treating asthma/avoiding SVT

November 20, 2006

A 20-year-old patient, T.C., managed in your hospital's asthma clinic has recently been diagnosed with paroxysmal supraventricular tachycardia (SVT). To control his asthma, T.C. uses a fluticasone 250 mcg/salmeterol 50 mcg inhaler (Advair Diskus, GlaxoSmithKline) regularly plus an albuterol inhaler as needed. T.C.'s physician suspects the beta agonists used to control asthma could be a factor in T.C.'s episodes of SVT. He requests a pharmacist consult about how best to deal with the asthma to prevent episodes of heart arrhythmia. What do you suggest?

A 20-year-old patient, T.C., managed in your hospital's asthma clinic has recently been diagnosed with paroxysmal supraventricular tachycardia (SVT). To control his asthma, T.C. uses a fluticasone 250 mcg/salmeterol 50 mcg inhaler (Advair Diskus, GlaxoSmithKline) regularly plus an albuterol inhaler as needed. T.C.'s physician suspects the beta agonists used to control asthma could be a factor in T.C.'s episodes of SVT. He requests a pharmacist consult about how best to deal with the asthma to prevent episodes of heart arrhythmia. What do you suggest?

T.C. appears stable on an inhaled beta agonist and steroid combination. I would recommend continuing an inhaled steroid preparation, e.g., fluticasone (Flovent, GlaxoSmithKline) 110 mcg, starting at two puffs twice daily. He still needs a beta-agonist inhaler for acute attacks. Levalbuterol (Xopenex HFA metered-dose inhaler, Sepracor) may provide a good alternative for rescue dosing with less potential for triggering an SVT episode.

Maura Hall, Pharm.D.
Assistant Director, Clinical Pharmacy ServicesJohn D. Archbold Memorial HospitalThomasville, Ga.

T.C.'s SVT diagnosis is unusual for a 20-year-old and may be due to his asthma medication, particularly use of his rescue beta-agonist inhaler. T.C.'s medications suggest he has moderate persistent asthma. Modifying his asthma treatment may treat his heart arrhythmia.

Before any medication changes are made, interview T.C. about: severity of symptoms and asthma features; compliance with prescribed regimen; frequency of rescue inhaler use; possible asthma triggers necessitating rescue inhaler use; smoking status, tobacco exposure; inhaler technique; other potential SVT risk factors (caffeine, alternative medications, diet products, energy supplements, etc.).

The asthma clinic is an ideal setting to review treatment, educate T.C., and reevaluate treatment goals. If no other risk factors for SVT are identified, and he is using Advair twice daily, with his rescue inhaler frequently (more than once daily, and/or more than one canister per month), the next reasonable step is to add a leukotriene modifier such as montelukast or zafirlukast (Accolate, AstraZeneca). Sustained-release theophylline is not a viable option due to T.C.'s tachycardia. Reevaluate T.C.'s asthma and recurrences of tachycardia in one month. If minimizing adverse effects of asthma medications does not resolve tachycardia episodes, refer T.C. for a complete cardiology evaluation.

Lisa R. Allen, B.S., Pharm.D.
Internal Medicine Pharmacist SpecialistSt. Joseph Medical CenterTacoma Wash.